Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 123, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 27, 2012, 5:58 PM CDT for Lincoln County, South Dakota; Lyon County, Sioux County, Iowa. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2012, 5:58 PM CDT (22:58 UTC)
- Expired
- May 27, 2012, 6:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lyon County, IA, Sioux County, IA, Lincoln County, SD
The radar
The Sioux Falls radar (KFSD), 53 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 6:10 PM CDT | HAIL 1 | Fairview, SD | |
| May 27, 6:10 PM CDT | HAIL 1.5 | S Fairview, SD | |
| May 27, 6:20 PM CDT | HAIL 1 | 2 Ne Canton, SD | WIND GUSTS OF 40-50 MPH BUT NO DAMAGE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 3:42 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1034 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
826
WUUS53 KFSD 272258
SVRFSD
IAC119-167-SDC083-272330-
/O.NEW.KFSD.SV.W.0123.120527T2258Z-120527T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
558 PM CDT SUN MAY 27 2012
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN LYON COUNTY IN NORTHWEST IOWA...
NORTHWESTERN SIOUX COUNTY IN NORTHWEST IOWA...
EASTERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA...
* UNTIL 630 PM CDT
* AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HUDSON...OR 8 MILES NORTH OF HAWARDEN...AND MOVING
NORTH AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NEWTON HILLS STATE PARK AROUND 605 PM CDT...
FAIRVIEW AROUND 610 PM CDT...
INWOOD AND CANTON AROUND 620 PM CDT...
LARCHWOOD AND LESTER AROUND 630 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4304 9650 4305 9650 4307 9646 4308 9646
4309 9665 4349 9658 4345 9627 4303 9641
TIME...MOT...LOC 2259Z 191DEG 27KT 4315 9651
WIND...HAIL 60MPH 1.00IN
$$
BT1 follow-up statement
555
WWUS53 KFSD 272309
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
609 PM CDT SUN MAY 27 2012
IAC119-167-SDC083-272330-
/O.CON.KFSD.SV.W.0123.000000T0000Z-120527T2330Z/
SIOUX IA-LYON IA-LINCOLN SD-
609 PM CDT SUN MAY 27 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
LINCOLN...WESTERN LYON AND NORTHWESTERN SIOUX COUNTIES UNTIL 630 PM
CDT...
AT 610 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED...
PRODUCING WALNUT SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEWTON HILLS
STATE PARK TO FAIRVIEW TO ROCK VALLEY...MOVING NORTH AT 30 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
INWOOD AND CANTON AROUND 615 PM CDT...
LARCHWOOD AND LESTER AROUND 630 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4304 9650 4305 9650 4307 9646 4308 9646
4309 9665 4349 9658 4345 9627 4303 9641
TIME...MOT...LOC 2310Z 189DEG 27KT 4324 9662 4327 9655
4327 9646 4324 9636
WIND...HAIL 60MPH 1.50IN
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:52 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 27, 2:52 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 252 PM CDT SUN MAY 27 2012 .DISCUSSION... SURFACE FRONT HAS BECOME MORE DIFFUSE ACROSS THE AREA WITH WINDS MIXING OUT TO A SOUTHWESTERLY DIRECTION ALOFT. SATELLITE INDICATES CUMULUS FIELD ALONG AND EAST FROM MARSHALL MN DOWN INTO CENTRAL NEBRASKA. CUMULUS FIELD ALONG AND NORTH OF I-90 IS FAIRLY FLAT AT THIS POINT...HOWEVER...FURTHER TO THE SOUTH ACROSS EASTERN NEBRASKA CLOUDS ARE A BIT MORE VIGOROUS WITH LIGHT ECHOS ON RADAR. AS UPPER LEVEL WAVE OVER NORTHERN ROCKIES PINWHEELS NORTHEAST INTO THE NORTHERN PLAINS AND UPPER LEVEL JET STREAK NOSES INTO THE AREA EXPECT WEAK CAPPING INVERSION ACROSS THE AREA TO BE OVERCOME WITH THUNDERSTORM DEVELOPMENT AROUND 22Z. HRRR HAS BEEN FAIRLY CONSISTENT WITH DEVELOPMENT DURING THIS TIME FRAME. WITH INITIAL UPDRAFT DEVELOPMENT EXPECT STORMS TO CARRY A HAIL THREAT...WITH HAIL UP TO AROUND 2 INCHES IN DIAMETER. CAPE PROFILES ARE FAIRLY THIN...WITH A NORMALIZED CAPE VALUE AROUND 0.15. AS COLDER AIR MOVES IN ALOFT...WET BULB ZERO HEIGHT DROPS FROM AROUND 11K FEET TO 7K OR SO...BUT EXPECT STORMS TO BE FAIRLY LINEAR BY THIS POINT. STORMS SHOULD BECOME LINEAR FAIRLY QUICKLY...AND ONCE THEY DO SO TAKE ON A STRONG WIND POTENTIAL. MODEL SOUNDINGS INDICATE AIR ABOVE 600 MB IS RELATIVELY DRY...ENHANCING DOWNDRAFT POTENTIAL. IN ADDITION...WINDS ARE FAIRLY STRONG ALOFT WITH 40-60 KTS ABOVE 700 MB. WITH UNIDIRECTIONAL WINDS FROM THE SURFACE TO THE TOP OF THE TROPOSPHERE...IT SHOULD BE EASY TO BRING WINDS DOWN TO THE SURFACE...AND THINK LARGE SECTION OF THE EASTERN HALF OF THE FORECAST AREA FACES A FAIRLY HIGH WIND THREAT WITH STRAIGHT LINE WINDS IN EXCESS OF 70 MPH...WITH THE POTENTIAL FOR STRONGEST STORMS TO EXCEED 80 MPH. AS STORMS EVOLVE INTO A LINE...EXPECT HAIL THREAT TO DIMINISH...WITH POTENTIAL OF HALF DOLLAR SIZED HAIL. SEVERE THREAT SHOULD ABATE FROM WEST TO EAST MAINLY WORKING EAST FORECAST AREA AFTER 05Z. MODELS INDICATE POTENTIAL OF SOME LOW LYING STRATUS DEVELOPING LATE TONIGHT ALONG AND EAST OF HIGHWAY 60...BUT CONFIDENCE IS LOW AT THIS POINT. /BT MONDAY AND TUESDAY WILL BOTH PROVE TO BE BREEZY AND COOLER AS THE UPPER LEVEL LOW WRAPS UP OVER NORTH DAKOTA ON MONDAY AND MOVES INTO THE GREAT LAKES REGION ON TUESDAY. THE AIR MASS WILL BE MILDER ON MONDAY WITH GOOD MIXING SO WENT JUST A BIT ABOVE GUIDANCE BECAUSE OF THE MIXY ENVIRONMENT. RELATIVELY COOL ON MONDAY NIGHT BUT WITH COLD AIR ADVECTION EXPECTED WINDS SHOULD NOT DROP OFF TOO MUCH SO STICKING WITH MID TO UPPER 40S SEEMS REASONABLE. WITH COLDER AIR IN PLACE ON TUESDAY HIGHS WILL BE ABOUT 5 TO 10 DEGREES COOLER AND IT WILL STILL BE BREEZY. WITH HIGHS ONLY IN THE LOWER TO MID 60S AND A NORTHWEST WINDS AT 15 TO 25 MPH WILL FEEL FAIRLY COOL. HIGH PRESSURE WILL BUILD SOUTH ON TUESDAY NIGHT AND REMAIN IN PLACE ON WEDNESDAY BRINGING ANOTHER VERY COOL DAY...ALBEIT WITH MUCH LESS WIND. REGARDLESS LOWS IN THE UPPER 30S TO LOWER 40S AND HIGHS IN THE LOWER TO MID 60S WILL STILL FEEL PRETTY COOL. UPPER LEVEL SUPPORT AND PLENTY OF MID LEVEL MOISTURE WILL BRING A THREAT FOR RAINFALL LATE TUESDAY NIGHT THROUGH EARLY THURSDAY MORNING...WITH THE BETTER CHANCES SOUTH OF INTERSTATE 90. IF THIS SYSTEM IS 3 TO 6 HOURS FASTER THAN EXPECTED HIGHS COULD EASILY GET STUCK IN THE 50S OVER MUCH OF THE AREA. WHILE RAINFALL AMOUNTS WILL LIKELY TO EXCEED A QUARTER OF AN INCH MOST LOCATIONS WILL LIKELY SEE A TENTH OF AN INCH OR SO. INSTABILITY PRETTY MARGINAL SO ONLY HAVE A SLIGHT CHANCE FOR THUNDERSTORMS AROUND THE MISSOURI RIVER AREA. IN THE LATTER PERIODS(THU/SUN)...STILL LOOKS COOL EARLY IN THE PERIOD WITH GRADUAL WARMING THROUGH THE WEEKEND. A LITTLE DISAGREEMENT ON SUNDAY WITH JUST HOW WARM TO GO BUT OVERALL DECENT AGREEMENT ON BROAD SCALE PATTERN. LOOKING PRETTY MUCH DRY THROUGH THE PERIOD WITH A TAIL END THREAT ON THURSDAY AS WAVE EXITS THE AREA THEN SOME POTENTIAL FOR THUNDERSTORMS SATURDAY NIGHT AS WARMER AIR RETURNS. HIGHS THURSDAY IN THE 60S WILL WARM INTO THE 70S FRIDAY THEN INTO THE 80S BY SUNDAY. /08 && .AVIATION.../FOR THE 18Z TAF ISSUANCE/ THREAT FOR STORMS DEVELOPING AROUND 22Z NEAR AN ADVANCING COLD FRONT BY LATE AFTERNOON AND EVENING ROUGHLY EAST OF A BROOKINGS TO YANKTON SOUTH DAKOTA LINE. SEVERE STORMS WILL BE A POSSIBILITY...INCLUDING FSD AND SUX. LARGE HAIL AND STRONG WINDS WILL BE A THREAT WITH THESE STORMS. MODELS SUGGEST POTENTIAL FOR A THIN LAYER OF LOW LYING STRATUS DEVELOPING BEHIND THE COMPLEX EAST OF THE JAMES RIVER VALLEY. FOR NOW...JUST WENT SCATTERED BUT MAY HAVE TO INCREASE TO CEILING IF SOMETHING DEVELOPS. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH MONDAY MORNING FOR IAZ001>003-012>014-020>022-031-032. MN...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH MONDAY MORNING FOR MNZ072-080-081-089-090-097-098. NE...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH MONDAY MORNING FOR NEZ014. SD...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH MONDAY MORNING FOR SDZ071. &&
Hazardous weather outlook, May 27, 11:35 AM CDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1135 AM CDT SUN MAY 27 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1135 AM CDT SUN MAY 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... AN ELEVATED RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND THROUGHOUT THE EVENING. SCATTERED STORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON...MERGING INTO A CONVECTIVE COMPLEX AS THE EVENING PROGRESSES. EARLY IN THIS EVENT...ANY ISOLATED TO SCATTERED CELLS COULD PRODUCE HAIL UP TO THE SIZE OF GOLF BALLS. THEN THROUGH THE EVENING...THE COMPLEX OF STORMS WILL GIVE BOTH A HAIL AND DAMAGING WIND THREAT. DAMAGING WINDS IN EXCESS OF 70 MPH ARE POSSIBLE ALONG AND EAST OF A YANKTON...TO SIOUX FALLS TO MARSHALL MINNESOTA LINE...WITH THE HAIL POTENTIAL DECREASING MODESTLY TO ABOUT HALF DOLLAR SIZE. FLOODING... A STORM COMPLEX IS EXPECTED TO DEVELOP AND MOVE EASTWARD THIS EVENING. ONE TO TWO INCHES OF RAIN WITH LOCALLY HEAVIER AMOUNTS IS LIKELY TO OCCUR IN MUCH OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA...AND ALSO IN A SMALL AREA OF EXTREME SOUTHEAST SOUTH DAKOTA AND FAR NORTHEAST NEBRASKA. THESE AREAS HAVE ALSO RECEIVED A WIDESPREAD TWO TO FOUR INCHES OF RAIN THE PAST SEVERAL DAYS CREATING SATURATED GROUND. THEREFORE URBAN AND RURAL FLASH FLOODING IS POSSIBLE IN THESE AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM TO MIDNIGHT TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 27, 5:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
543 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL SSW AKRON 42.83N 96.56W
05/27/2012 E0.75 INCH PLYMOUTH IA TRAINED SPOTTER
0541 PM HAIL CHATSWORTH 42.92N 96.51W
05/27/2012 E1.00 INCH SIOUX IA TRAINED SPOTTER
&&
LAFLINLocal storm report, May 27, 5:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
545 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL AKRON 42.83N 96.56W
05/27/2012 E1.00 INCH PLYMOUTH IA EMERGENCY MNGR
&&
LAFLINLocal storm report, May 27, 5:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL 2 S HAWARDEN 42.97N 96.48W
05/27/2012 E1.00 INCH SIOUX IA TRAINED SPOTTER
&&
JSHEEHANThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:42 AM CDT | Flash Flood Watch | FSD | Union | 24 hr |
| May 27, 5:27 PM CDT | Severe Thunderstorm Warning | FSD | Union | 33 min |
| May 27, 6:24 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 36 min |
| May 27, 6:31 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 44 min |
| May 27, 6:35 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 40 min |
| May 27, 6:43 PM CDT | River Flood Warning | FSD | Lincoln, Union | 5 days |
| May 27, 6:43 PM CDT | River Flood Warning | FSD | Union | 6 days |
| May 27, 6:11 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.